- 0Aug 15, '13 by tnelso150Hey everyone,
New ICU nurse here. I had a patient come out of the OR today that coded on the table (she was in for a new aortic valve and the procedure was done through the groin) and was on 0.1 of epi and some levo. Her first ABG came back as a metabolic acidosis…and my charge nurse told me that epi causes patients to become acidotic. Can anyone explain the patho/pharm behind that? I tried looking it up to no avail…also in general (a question I should probably know the answer to already) why does a person become more acidotic after fluid loss? Thanks for your help
- 3,394 Visits
- 3Aug 16, '13 by MunoRNAny time a person's cell metabolism exceeds it's ability maintain aerobic respiration and their O2/CO2 balance it will result in increasing acidosis. A code in general will cause a person to become acidotic since what you're trying to do is forcefully cause cell metabolism despite their inability to avoid acidosis, the action of epi is part of that.
- 1Aug 21, '13 by Bec7074I'll speak to the second question. Read up on lactate, lactic acidosis, and base deficit. Those are related concepts especially in sepsis or after a cardiac arrest. It has to do with anaerobic metabolism (lack of O2 to tissues when you code). As a result, lactate builds up causing lactic acidosis. Fluids help flush out lactate and may also improve perfusion and cardiac output. Base deficit is a great way to know a patient's fluid status. Hope that helps!
- 1Sep 15, '13 by celcltthink about the conditions that caused her to code and what happens during a code that with out proper perfusion, ventilation and oxygenation (you may have heard this as the goals of ACLS). If she had a poorly functioning valve why would she most likely have coded? How would that have contributed to the state that she was more than likely already in before she came to the hospital? Hope this helps to look at the big picture-- you are doing great in asking questions!!
- 1Code -> poor perfusion -> O2 supply greater then demand -> anaerobic metabolism -> lactic acidosis -> pH drops
Epi -> increases O2 demand -> O2 supply already sucks because patient is coding -> potential increase in lactic acidosis.
Epi -> ROSC -> adequate o2 supply -> metabolic acidosis will fix itself
Epi is not the problem, the patient coding was the problem. Treatment is ensuring adequate perfusion/O2 supply and give Nahco3 to buffer acid if it's causing further hemodynamics instability (in my experience it usually does because pressors are less effective in acidic blood)
Hope this helps.
- 1And for the fluid loss part of it: same concept
Fluid deficit can cause poor perfusion. If this causes O2 demand to be greater the supply lactic acidosis will ensue. Also if kidneys stop making urine because of severe dehydration, the patient may experience a AKI resulting in metabolic acidosis since the kidneys stop excreting H+.
- 1Oh! (Sorry I'll stop after this) if your patient had persistent metabolic acidosis despite treatment it's because she had inadequate perfusion. Yes epi increases O2 demand but she could be on an epi gtt all day long and experience no acidosis as long as her perfusion was ok. But from my experience with TAVR patients, they are sick as snot and this is a last ditch effort. So she probably could have used a lot more fluid (valves are always volume hungry!) and once optimum fluid status was achieved with continued poor CO a drug such as dobutrex to increase CO (as long as her BP could tolerate it) and attempt to wean off epi. But again this is only if she had persistent metabolic acidosis.